Michigan, 2008

Hail in Michigan, July 20, 2008

July 20, 2008 · NWS APX · 1 event in 1 county or zone

Numerous thunderstorms moved across Northern Michigan during the afternoon and evening. Several became strong, though only one large hail report was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Numerous thunderstorms moved across Northern Michigan during the afternoon and evening. Several became strong, though only one large hail report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 2:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 20, 2:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT SUN JUL 20 2008

.DISCUSSION...WEAK SURFACE BOUNDARY REMAINS STALLED OVER LOWER
MICHIGAN LATE THIS AFTERNOON...WITH SURFACE LOW OVER THE ERN GREAT
LAKES AND ANOTHER SURFACE LOW DEVELOPING OVER NW MINNESOTA.
DEVELOPMENT OF THE MINNESOTA LOW IS IN RESPONSE TO A CLOSED 500 MB
LOW ALONG THE SRN ONTARIO/SRN MANITOBA BORDER AND ASSOCIATED SHORT
WAVE IN THIS VCNTY. CLOSER TO HOME...SPOTTY CONVECTION CONTINUES TO
FIRE ACROSS MAINLY INTERIOR SECTIONS OF NRN LOWER MICHIGAN AS
DAYTIME INSTABILITY FINALLY GEARS UP AFTER A CLOUDY/SLOW START. SO
FAR...CONVECTION HAS BE RATHER DISORGANIZED AND WEAK...DRIVEN MAINLY
BY DIURNAL HEATING...LOW LEVEL CONVERGENCE VIA LAKE BREEZES AND
PLENTY OF LOW LEVEL MOISTURE (DWPTS IN THE MID 60S). WIND FIELDS
REMAIN RATHER WEAK AT THIS HOUR...BUT A LOOK UPSTREAM SHOWS AN
APPROACHING 55 KT 500 MB JET MAX ROUNDING THE BASE OF THE 500 MB
ROUGH AND DIGGING INTO THE UPPER MISSISSIPPI. THE PRIMARY FORECAST
ISSUE FOR TONIGHT IS HOW THE ARRIVAL OF THE UPSTREAM 500 MB LOW AND
THE ASSOCIATED COLD POOL AND SHORT WAVE WILL IMPACT CONVECTIVE
DEVELOPMENT AS WIND FIELDS STRENGTHEN WITH TIME.

TONIGHT...SPOTTY CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE
DURING EARLY EVENING...DRIVEN MAINLY BY DIURNAL INSTABILITY...LOW
LEVEL CONVERGENCE AND HIGH DWPT AIR AT LOW LEVELS. CONVECTION SHOULD
INCREASE IN ORGANIZATION AND INTENSITY TOWARD MID EVENING AS UPPER
SUPPORT VIA UPPER DIVERGENCE/500 MB DPVA ARRIVES. WIND FIELDS WILL
STRENGTHEN (500 MB WINDS TO 45 KTS...850 MB WINDS TO 20 KTS) AND
BECOME NEARLY UNIDIRECTIONAL FROM THE WEST AROUND MID EVENING AS
WELL. DIURNAL INSTABILITY WILL BEGIN TO WANE BY THIS TIME...BUT
ARRIVAL OF MID LEVEL DRY AIR (MAINLY ACROSS SW PORTIONS OF OUR CWA)
WILL ENHANCED MID LEVEL INSTABILITY. SHOWALTER INDICES DROP TO NEAR
-6 C IN OUR FAR SW COUNTIES BY LATE EVENING. LATEST NAM ALSO SUGGEST
SOME 850 MB THETA E RIDGING BUILDING NORTHWARD INTO LOWER MICHIGAN
DURING THE EVENING...WITH PWATS AROUND 1.25 THRU THE NIGHT. NO
DOUBT SCT SHRA/TSRA WILL REMAIN THE RULE THRU TONIGHT WITH ALL OF
THE ABOVE FEATURES/PROCESSES AT PLAY. CERTAINLY CANNOT RULE OUT A
FEW SVR STORM GIVEN INCREASED UPPER SUPPORT AND STRENGTHENING WIND
FIELDS. HEAVY RAIN IS STILL EXPECTED WITH ANY STORMS...BUT FORWARD
MOTION OF STORMS SHOULD INCREASE...WHICH WILL HOPEFULLY KEEP MOST
LOCATIONS OUT OF PROLONGED HEAVY RAINFALL. UPPER SUPPORT SHOULD
BEGIN TO DIMINISH LATE AS UPPER TROUGH MOVES OVERHEAD AND SHIFTS
JUST EAST OF OUR CWA BY 12Z MONDAY. ANOTHER MUGGY NIGHT IS IN STORE
FOR NRN MICHIGAN...WITH OVERNIGHT LOWS A COUPLE OF DEGREES EITHER
SIDE OF 60 AND SFC DWPTS DEPRESSIONS 0-2 DEGREES. WILL KEEP AREAS OF
FOG IN THE OVERNIGHT FORECAST FOR ALL LOCATIONS.

LONG TERM (MONDAY THROUGH SUNDAY)...A SOMEWHAT MORE QUIET PERIOD
EXPECTED TO SET UP ACROSS THE REGION AS ANOMALOUSLY DEEP (FOR THE
MID SUMMER SEASON) EARLY WEEK EASTERN GREAT LAKES TROUGH SLOWLY
PIVOTS NORTHEAST...GENERALLY PLACING OUR AREA IN DEEP SUBSIDENCE
REGIME AND PUSHING APPRECIABLE BOUNDARY LAYER MOISTURE WELL SOUTH.
HOWEVER...INITIAL TRANSITION PERIOD THROUGH TUESDAY MAY FEATURE A
FEW SHOWERS AND STORMS...PRIMARILY OWNING TO COOLING MID LEVEL
TEMPERATURES AND SUBTLE SHORTWAVES ROTATING AROUND PARENT SYSTEM.
PRIMARY FORECAST CONCERNS CENTER ON THIS EARLY PERIOD...
SPECIFICALLY ON REMAINING SHOWER AND THUNDERSTORM THREAT THROUGH
TUESDAY.

WHILE DRIER CONDITIONS LIE AHEAD...STILL HAVE TO DEAL WITH LINGERING
SHOWER POTENTIAL MONDAY AND TUESDAY AS COOLING MID LEVELS INTERACT
WITH LINGERING BOUNDARY LAYER MOISTURE AND ENHANCED LOW LEVEL LAKE
AND SURFACE TROUGH DRIVEN CONVERGENT AREAS. WHILE PRIMARY SHORTWAVE
WILL EXIT STAGE RIGHT EARLY MONDAY...SECONDARY SHORTWAVE DROPPING
SOUTHEAST OUT OF CANADA SLATED TO APPROACH THE AREA BY EARL
EVENING...PRECEDED BY A SURFACE TROUGH AXIS. WHILE PATTERN
RECOGNITION WOULD ARGUE FOR A DRY MORNING BEFORE AFTERNOON HEATING
POSSIBLY STIRS THINGS UP DURING THE AFTERNOON...REFUSED TO GET TOO
FANCY MONDAY AND STUCK WITH INHERITED DAY LONG CHANCE SHOWER
MENTION...ESPECIALLY IN LIGHT OF CONSISTENT TIMING ISSUES WITH
VARIOUS WAVES THIS WEEKEND. HOWEVER...HAVE DROPPED ALL THUNDER
MENTION TO SLIGHT CHANCE WITH MODEL ADJUSTED POINT SOUNDINGS
STRUGGLING TO PRODUCE A FEW HUNDRED JOULES OF MEAN LAYER CAPE.
DOWNWARD SIDE OF DIURNAL CYCLE SHOULD KEEP THINGS DRY MONDAY NIGHT
BEFORE PATTERN REPEATS ITSELF TUESDAY. THINKING IS BY TUESDAY THAT
ADDITIONAL RAIN THREAT WILL BE ALL DIURNALLY DRIVEN...SO HAVE TRIED
SOME TEMPORAL AND AREAL SPECIFICITY... REGULATING ALL MENTION TO THE
AFTERNOON HOURS AND AWAY FROM STABLE MARINE INFLUENCES ALONG THE BIG
LAKES COASTLINES (AT LEAST FOR SPECIFIC AREAS).

HIGH PRESSURE BUILDING SOUTH OUT OF CANADA SHOULD SET UP A DRY MID
WEEK PERIOD BEFORE NEXT LOW AMPLITUDE SHORTWAVE AND SOME SEMBLANCE
OF A WEAKENING FRONTAL SYSTEM BRINGS THE NEXT THREAT FOR SHOWERS AND
STORMS FRIDAY. GIVEN MAINTENANCE OF NORTHWEST FLOW AND WHAT APPEARS
TO BE NEGLIGIBLE MOISTURE RETURN FLOW...WILL KEEP MENTION IN LOW POP
CATEGORY. NEXT AREA OF HIGH PRESSURE QUICKLY BUILDS IN FOR NEXT
WEEKEND...RETURNING THE DRY WEATHER. TEMPERATURES THROUGHOUT THIS
PERIOD WILL RUN WITHIN A FEW DEGREES OF LATE JULY NORMS...WITH HIGHS
IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE LOW TO MID 50S. (AS A
SIDE NOTE...CLIMATOLOGICALLY SPEAKING...THE AVERAGE MAX HIGH
TEMPERATURES OBSERVED FOR THE SUMMER SEASON OCCURS FROM TODAY
THROUGH JULY 23RD (WEDNESDAY)...WITH TEMPERATURES BEGINNING A SLOW
DESCENT THEREAFTER :)).

MSB

&&

.AVIATION...ISSUED 125 PM
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND PERSIST INTO THE EVENING. MAINLY VFR CONDITIONS ARE
EXPECTED OUTSIDE OF SHRA/TSRA ACTIVITY...WITH MVFR TO AT TIMES IFR
CONDITIONS EXPECTED WITHIN SHRA/TSRA. LOW CLOUDS/FOG/IFR CONDITIONS
AGAIN POSSIBLE LATER TONIGHT. ADDITIONAL SHOWERS AND A FEW
THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 20, 3:11 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT SUN JUL 20 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
411 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN THIS EVENING...AND ACROSS NORTHERN LOWER MICHIGAN OVERNIGHT.
GREATEST THREAT FOR STORMS WILL OCCUR BETWEEN 6 PM AND 10 PM. HEAVY
RAINFALL IS EXPECTED WITH ANY STORMS. STRONGEST STORMS ACROSS
NORTHERN LOWER MICHIGAN MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS NORTHERN LOWER MICHIGAN.
SEVERE WEATHER IS NOT EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...SPOTTERS...PLEASE RELAY RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE AT YOUR CONVENIENCE.

The radar

The NCL Michigan radar (KAPX), 95 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gladwin

When
July 20, 4:00 PM EST
Where
Gladwin County, 2.48 mi E of Gladwin Fortier Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.100, -84.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124819.